Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 63, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jun 15, 2021, 3:25 AM MDT for Custer County, Fall River County, Oglala Lakota County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2021, 3:25 AM MDT (09:25 UTC)
- Expired
- Jun 15, 2021, 3:57 AM MDT
- In force
- 32 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Custer County, SD, Fall River County, SD, Oglala Lakota County, SD
The radar
The Rapid City radar (KUDX), 79 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1558 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
572
WUUS53 KUNR 150925
SVRUNR
SDC033-047-102-151030-
/O.NEW.KUNR.SV.W.0063.210615T0925Z-210615T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
325 AM MDT Tue Jun 15 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
South central Custer County in southwestern South Dakota...
Northwestern Oglala Lakota County in southwestern South Dakota...
Northeastern Fall River County in southwestern South Dakota...
* Until 430 AM MDT.
* At 325 AM MDT, a severe thunderstorm was located 9 miles northeast
of Oral, or 18 miles east of Hot Springs, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Red Shirt Table Overlook and Intersection of Red Shirt and Cuny
Table Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4338 10322 4356 10318 4359 10268 4325 10284
TIME...MOT...LOC 0925Z 275DEG 15KT 4346 10311
HAIL...1.75IN
WIND...60MPH
$$
Helgeson3 follow-up statements
492
WWUS53 KUNR 150935
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
335 AM MDT Tue Jun 15 2021
SDC033-047-102-151030-
/O.CON.KUNR.SV.W.0063.000000T0000Z-210615T1030Z/
Custer SD-Oglala Lakota SD-Fall River SD-
335 AM MDT Tue Jun 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM MDT
FOR SOUTH CENTRAL CUSTER...NORTHWESTERN OGLALA LAKOTA AND
NORTHEASTERN FALL RIVER COUNTIES...
At 334 AM MDT, a severe thunderstorm was located 9 miles west of
Intersection of Red Shirt and Cuny Table Roads, or 20 miles east of
Hot Springs, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Red Shirt Table Overlook and Intersection of Red Shirt and Cuny Table
Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4338 10322 4356 10318 4359 10268 4325 10284
TIME...MOT...LOC 0934Z 283DEG 14KT 4344 10307
HAIL...1.00IN
WIND...60MPH
$$
Helgeson335
WWUS53 KUNR 150947
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
347 AM MDT Tue Jun 15 2021
SDC033-047-102-151030-
/O.CON.KUNR.SV.W.0063.000000T0000Z-210615T1030Z/
Custer SD-Oglala Lakota SD-Fall River SD-
347 AM MDT Tue Jun 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM MDT
FOR SOUTH CENTRAL CUSTER...NORTHWESTERN OGLALA LAKOTA AND
NORTHEASTERN FALL RIVER COUNTIES...
At 347 AM MDT, a severe thunderstorm was located 7 miles southwest of
Intersection of Red Shirt and Cuny Table Roads, or 23 miles east of
Hot Springs, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Red Shirt Table Overlook and Intersection of Red Shirt and Cuny Table
Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4336 10315 4357 10307 4359 10268 4325 10284
TIME...MOT...LOC 0947Z 282DEG 14KT 4342 10301
HAIL...1.00IN
WIND...60MPH
$$
Helgeson618
WWUS53 KUNR 150957
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
357 AM MDT Tue Jun 15 2021
SDC033-047-102-151007-
/O.CAN.KUNR.SV.W.0063.000000T0000Z-210615T1030Z/
Custer SD-Oglala Lakota SD-Fall River SD-
357 AM MDT Tue Jun 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CUSTER...
NORTHWESTERN OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4336 10315 4357 10307 4359 10268 4325 10284
TIME...MOT...LOC 0955Z 275DEG 15KT 4342 10295
$$
HelgesonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:20 AM MDT, 5 minutes earlier.
Area forecast discussion, Jun 15, 3:20 AM MDT, 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
320 AM MDT Tue Jun 15 2021
.DISCUSSION...(Today Through Monday)
Issued at 245 AM MDT Tue Jun 15 2021
Early morning upper level analysis has large ridge across the
central CONUS, with deep trof off the West Coast. Skies are
mostly clear to mostly cloudy, with a line of showers and
thunderstorms across western SD. At the surface, high pressure is
located across the the Dakotas with lee trof developing across
central Montana and Wyoming. Temperatures across the forecast area
at 2AM were in the 60s and 70s, with breezy southeast winds.
Upper ridge axis will reside across the Northern Plains today.
Hot and mainly dry conditions are expected today, with highs in
the 90s and lower 100s. Early morning convection will dissipate by
mid morning, and another round of isolated late afternoon and
evening thunderstorms is expected across western SD today. A few
storms could be strong to severe.
Strong upper low moving across central Canada will flatten the
central CONUS ridge, allowing for slightly cooler temperatures on
Wednesday. At the surface, a cool front will move through the
Northern Plains Wednesday morning, bringing some breezy northerly
winds to the area, mainly during the morning hours. Highs will
mainly be in the 80s, but 90s will be possible across far south
central SD before the front arrives there. Mainly dry conditions
will continue.
The remainder of the week will see mainly dry conditions
continuing with highs in the 80s. By the weekend, a series of
shortwaves will cross the Northern Plains, bringing chances for
showers and thunderstorms back to the area.
Precipitation chances increase early next week as upper level flow
becomes more cyclonic. Temperatures will be near to slightly below
average.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1124 PM MDT Mon Jun 14 2021
VFR conditions expected through the period. Isolated TSRA with
local/brief MVFR conditions near the Black Hills will end early
this morning. Gusty southerly winds are expected, especially
Tuesday afternoon.
&&
.FIRE WEATHER...
Issued at 245 AM MDT Tue Jun 15 2021
Hot, dry, and breezy conditions are expected across northeastern
WY today. A Red Flag Warning is in effect from 10 AM to 10 PM for
the northeast WY plains.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning from 10 AM this morning to 10 PM MDT this
evening for WYZ314>317.
&&
DISCUSSION...15
AVIATION...Helgeson
FIRE WEATHER...15Hazardous weather outlook, Jun 14, 4:44 AM MDT, 22 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 444 AM MDT Mon Jun 14 2021 SDZ012-024>031-041-042-044-072>074-WYZ054>058-071-151300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 444 AM MDT Mon Jun 14 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms later this afternoon and evening with large hail and damaging winds possible. Elevated fire weather conditions are expected this afternoon over northeast Wyoming where gusty southeast winds will combine with minimum relative humidities in the upper teens to mid 20s. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High temperatures Tuesday afternoon will be in the 90s to 103. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-043-046-047-049-151300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson- Mellette-Todd-Tripp- 444 AM MDT Mon Jun 14 2021 /544 AM CDT Mon Jun 14 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible tonight, but organized severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High temperatures Tuesday afternoon will be in the 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jun 14, 11:31 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 PM MDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL 3 NNE NEWCASTLE 43.89N 104.18W
06/14/2021 E1.00 INCH WESTON WY TRAINED SPOTTER
&&
WFO UNRSpecial weather statement, Jun 15, 12:18 AM MDT, 3 hours 7 minutes before
Special Weather Statement National Weather Service Rapid City SD 1218 AM MDT Tue Jun 15 2021 SDZ028-029-150715- Central Black Hills SD-Southern Black Hills SD- 1218 AM MDT Tue Jun 15 2021 ...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER AND WEST CENTRAL PENNINGTON COUNTIES... At 1218 AM MDT, Doppler radar was tracking a strong thunderstorm 6 miles south of Moon, or 11 miles east of Newcastle, moving northeast at 10 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Deerfield, Bear Mountain Lookout and Deerfield Reservoir. LAT...LON 4377 10395 4389 10405 4406 10383 4386 10371 TIME...MOT...LOC 0618Z 237DEG 11KT 4386 10397 Helgeson
Special weather statement, Jun 15, 12:20 AM MDT, 3 hours 5 minutes before
Special Weather Statement National Weather Service Rapid City SD 1220 AM MDT Tue Jun 15 2021 SDZ027-029-041-074-150715- Fall River SD-Hermosa Foot Hills SD-Southern Foot Hills SD- Southern Black Hills SD- 1220 AM MDT Tue Jun 15 2021 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL CUSTER AND NORTHEASTERN FALL RIVER COUNTIES... At 1220 AM MDT, Doppler radar was tracking a strong thunderstorm near Pringle, or 10 miles northwest of Hot Springs, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hot Springs, Oral, Buffalo Gap, Pringle, Argyle, Maverick Junction, Cold Brook Reservoir and southwestern Wind Cave National Park. LAT...LON 4326 10330 4357 10370 4365 10358 4344 10311 TIME...MOT...LOC 0620Z 308DEG 21KT 4357 10357 Helgeson
Special weather statement, Jun 15, 1:13 AM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
113 AM MDT Tue Jun 15 2021
SDZ041-042-150815-
Fall River SD-Oglala Lakota SD-
113 AM MDT Tue Jun 15 2021
...STRONG THUNDERSTORM OVER WEST CENTRAL OGLALA LAKOTA AND
NORTHEASTERN FALL RIVER COUNTIES...
At 113 AM MDT, Doppler radar was tracking a strong thunderstorm near
Smithwick, or 13 miles southeast of Hot Springs, moving southeast at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Oelrichs, Smithwick, Prairie Winds Casino, Hay Canyon Butte and
eastern Angostura Reservoir.
LAT...LON 4331 10342 4334 10338 4340 10329 4326 10287
4305 10313
TIME...MOT...LOC 0713Z 306DEG 15KT 4331 10328
HelgesonSpecial weather statement, Jun 15, 2:06 AM MDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Rapid City SD 206 AM MDT Tue Jun 15 2021 SDZ028-029-150845- Central Black Hills SD-Southern Black Hills SD- 206 AM MDT Tue Jun 15 2021 ...STRONG THUNDERSTORM OVER NORTHERN CUSTER AND WEST CENTRAL PENNINGTON COUNTIES... At 206 AM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Bear Mountain Lookout, or 13 miles west of Hill City, moving northeast at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bear Mountain Lookout, Medicine Mountain and Deerfield Reservoir. LAT...LON 4382 10381 4397 10390 4404 10375 4386 10365 TIME...MOT...LOC 0806Z 242DEG 8KT 4392 10383 Helgeson
Local storm report, Jun 15, 3:04 AM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 AM MDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 AM HAIL 4 SE DEERFIELD 43.99N 103.78W
06/15/2021 E2.00 INCH PENNINGTON SD TRAINED SPOTTER
&&
WFO UNRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 11:01 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 44 min |
| Jun 14, 11:45 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 32 min |
| Jun 15, 12:18 AM MDT | Special Weather Statement | UNR | Custer | 57 min |
| Jun 15, 12:20 AM MDT | Special Weather Statement | UNR | Custer | 55 min |
| Jun 15, 1:13 AM MDT | Special Weather Statement | UNR | Fall River | 62 min |
| Jun 15, 1:33 AM MDT | Severe Thunderstorm Warning | UNR | Fall River | 34 min |
| Jun 15, 2:06 AM MDT | Special Weather Statement | UNR | Custer | 39 min |
| Jun 15, 2:49 AM MDT | Severe Thunderstorm Warning | UNR | Pennington | 56 min |
| Jun 15, 3:43 AM MDT | Special Weather Statement | UNR | Custer | 47 min |
| Jun 15, 4:09 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 51 min |
| Jun 15, 4:11 AM MDT | Special Weather Statement | UNR | Custer | 49 min |
| Jun 15, 4:32 AM MDT | Severe Thunderstorm Warning | UNR | Fall River, Oglala Lakota | 54 min |
| Jun 15, 4:58 AM MDT | Special Weather Statement | UNR | Lawrence | 47 min |
| Jun 15, 5:54 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 51 min |
| Jun 15, 6:48 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 57 min |
| Jun 15, 7:47 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.